06 Nov Here's Blood in Your Eye!
Blood in your eye can mean many things to different people. The most common “blood” is the sudden appearance of fire engine red blood on the outside of the. It is called a subconjunctival hemorrhage. It is usually scary, painless, ugly and benign. As a black and blue bruise, it will clear in about 1-2 weeks.
I am talking about blood inside your eye.
Vitreous Hemorrhage – In patients with diabetic retinopathy, the sudden appearance of “floaters” can be signs of a vitreous hemorrhage. Patients with proliferative diabetic retinopathy, by definition, have developed neovascularization, or abnormal blood vessels, somewhere inside the eye. Most commonly, the neovascularization, is found on the surface of the retina, but can also be present on the optic nerve and iris. These blood vessels are very fragile and may break open and bleed causing blood to accumulate in the vitreous.
A vitreous hemorrhage can cause dramatic loss of vision as it physically may block light from hitting the retina. It is not an emergency despite the significant loss of vision. As long as the retina is attached, the hemorrhage may be observed for weeks or even months. It causes no damage, just anxiety.
A vitreous hemorrhage may also be caused by a tear in the retina. Retinal tears may occur in anyone. So, in diabetic patients with a vitreous hemorrhage……….As long as the retina is attached and without a tear, we can wait.
Laser treatment to the retina is the antidote for proliferative diabetic retinopathy. If there is too much blood in the vitreous, it may not be possible to laser the retina. Sometimes we can wait for the hemorrhage to absorb and then treat with laser in the office. Other times, the hemorrhage does not clear and we may choose to operate, that is, perform a “vitrectomy.” In this case, the blood is mechanically removed and then the retina is treated with laser during the operation.
Sub-Retinal Hemorrhage – Blood underneath the retina is called a sub-retinal hemorrhage.
A sub-retinal hemorrhage may occur in patients with wet macular degeneration. Abnormal blood vessels, called choroidal neovascularization, may develop within the layers of the retina in “wet” macular degeneration. Patients with “wet” macular degeneration, by definition, have developed neovascularization underneath the retina.
The blood underneath the retina, too, is benign. It does no harm to the retina. The neovascular tissue; however, may be causing some damage and efforts are made to quickly arrest further progression of the abnormal blood vessels.
Once the presence of neovascularization is confirmed underneath the retina by a fluorescein angiogram, the treatment of choice may be anti-VEGF medications such as Avastin®, Lucentis® or Macugen®.
Randall V. Wong, M.D.
Ophthalmologist, Retina Specialist
teresa weberPosted at 16:48h, 06 November
Hey! Once again, great info. Could you do some info on corneal abrasions, as Amy and I have both suffered from them. ( For me, once at age 8 when a corner of a piece of cardboard in art class caused my eye to tear for hours and be painful and once when a pine needle scratched it. As I recall, one of Amy’s children scratched her eye when small. Thanks!
Pingback:Retinal Tears Can Cause Vitreous HemorrhagePosted at 11:58h, 14 December
[…] vitreous hemorrhage may be caused by a retinal tear. Sometimes there is so much blood in the eye that direct […]
MELVIN WINKLERPosted at 11:17h, 18 October
WHAT IS THE ANSWER ABOUT CORNEAL ABRASIONS. CAN THEY BE REPAIRED?
Randall V. Wong, M.D.Posted at 08:09h, 22 October
Corneal abrasions usually heal very quickly. No need for repair.
CandacePosted at 15:51h, 17 June
I was diagnosed with SRN in my right eye nine years ago. I had PDT twice and my vision has been stable for the last mine years. Should I be doing more than seeing my optometrist yearly?
Randall V. Wong, M.D.Posted at 20:26h, 30 June
Vision is both stable and good?
Patients can get idiopathic SRNVM wihtout disease.
Sorry I can’t be more helpful.
CandacePosted at 16:33h, 17 June
By the way I am currently 36 years old. My retina specialist does not know why this happened.
Randall V. Wong, M.D.Posted at 20:28h, 30 June
Got it. Still would be helpful if I could examine you.
BillPosted at 14:44h, 07 September
Hi I have had bleeding in the eye and several shots that have stopped the bleeding, but after a month or so or longer it bleeds again. I am not diabetic, or anemia. All test results have came back great, no high blood pressure. My retina dr. is puzzled as I am. I was in a car wreck and hit in the rear, didn’t hit the windshield just a big jar. It started after that. Is it possible the wreck started this? Also would lifting cause it? Any other thing you might think of? The bleeding is in the center of eye and dr doesn’t want to laser there unless he has to as he says the spot where he lasers will affect my vision since it is in the center of eye? What if we can’t stop the bleeding with shots, next step? Thanks
Randall V. Wong, M.D.Posted at 22:08h, 21 September
Based upon your story, hard for me to tell. Really hard. Not so sure it was related to the accident.
BillPosted at 17:13h, 07 September
One other thing and this sounds crazy. I use a hot tub daily, water temp 103., could this cause a shocked to the eye and burst a vessel? Trying to find why this might be happening. Thanks
Randall V. Wong, M.D.Posted at 22:08h, 21 September
Nope. Don’t think so.
AlicePosted at 19:16h, 27 January
Dear Dr. Wong,
Thank you so much for your blog which I’ve found during my research on why I got retinol hemorrhage in Dec, 2018, which is the term the optometrist used. Is it the same as the vitreous hemorrhage?
I don’t have the classic medical conditions such as as diabetes, high blood pressure, (my blood tests have proven so), For anemia, or leukemia I don’t have the symptoms, but I plan to take a blood tests to find out more. There is no family history with any retina issues at all.
When the retinol hemorrhage occurred, I saw a relatively large bubble like floater at the bottom of my left vision. I had been doing the following for at least a month: a. )Staring at the computer screen for 8-9 hours straight with only a few bathroom trips, never took any eye breaks during those hours. b.) Staring at the computer screen at home continues for another 2-3 hours after work, c.) Staring at the smart cell phone texting and browsing endlessly until late in the night. The a. b and c eye activities are the daily routines for a least a month. I am not sure if they are the cause or not.
On the 5th day since the hemorrhage occurred, my retina specialist found a small tear at the bottom of the left retina. The Dr. instantly saw blood shown in the CTs. He had performed the laser right away. The blood smeared left vision was cleared just five hours after the laser. But, those majority of the blood floaters had been diminished slowly each day. There are still a few left. But, my vision is very clear. My doctor just checked everything last Wed and said all looks good. I am due back for another checkup in three months.
Dr. Wong, Could you share your expert opinion on my case?
What are the risks for those healed Vitreous Hemorrhage or retinal hemorrhage patients fly?
Randall Wong, M.D.Posted at 03:03h, 28 February
Did you have a vitreous hemorrhage due to a retinal tear? r
StephaniePosted at 02:57h, 29 November
Thanks for the info. I was diagnosed with a tiny retinal hemorrhage last week. Vision is good, no history of diabetes or hypertension, however I do have high cholesterol and low vitamin D. Could this cause it? Frightened because I have also read that it is commonly found in leukemia patients. seeing retinal specialist this week
Randall Wong, M.D.Posted at 21:02h, 16 December
Idiopathic (not related to disease) hemorrhages are not uncommon. Follow advice of your doc. Leukemia usually has multiple/many hemorrhages per eye. Randy
AbimbolaPosted at 09:10h, 23 February
Thanks for the info dr. I am a case of Hbsc. I started having retinal hemorrhages about 10 yes ago. I am Presently 35yrs. It got worsened abt 3yrs ago. Since then, I ve had life 5 sessions of laser and 5 rounds of intravetrial avastin. But I still bleed and floaters keep increasing. I am observing my advised routine, liberal oral fluid, I ve less gross voc. Pls wat do u think can be done again. I ll be very happy to interact with u as I am also a medical practitioner. My email is as seen in this message. Thank u
Randall Wong, M.D.Posted at 03:25h, 01 March
I’d be happy to examine you and give you my opinion, but don’t know where you are located. This can be tricky, but best to stay in touch with your docs. Randy